Virtual Child Nutrition Summer Institute

August 10-21, 2020

This year, Vermont Child Nutrition Programs hosted a virtual Summer Institute. Recordings of all the sessions are available for free through the registration links below. After you have completed the recorded webinars, please email ailynne.adams@vermont.gov with a list of the classes you completed in order to recieve your certificates of participation. Many, but not all, of the handouts mentioned in the webinars are available on other subpages of the Vermont Child Nutrition Programs websitePlease reach out if you would like a copy of the handouts mentioned in the webinars that are not listed on our website. Thank you. 

General Sessions   ·   Sessions for Day Care Home Sponsors    ·    CACFP Sessions   ·   School Nutrition Sessions

General Sessions

  • Q&A with the Vermont Department of Health on COVID-19 and the Child Nutrition Programs (1 hour), August 10, 3:30 - 4:30 PM

This session is open to all those involved in the operation of the federal child nutrition programs: the Child and Adult Care Food Program, the Summer Food Service Program, and the School Nutrition Programs.  This will be an open Q & A session, facilitated by AOE Child Nutrition Programs with experts from the Vermont Department of Health.  We will discuss how to keep children, staff and our communities safe from COVID-19 while offering meals through the child nutrition programs.  Please bring your questions!

Register for Q&A with the Vermont Department of Health on COVID-19 and the Child Nutrition Programs

  • ServSafe Food Safety Management Training (5 hours), August 13, 9:00 AM - 2:00 PM  OR August 17, 11:00 AM - 4:00 PM

This free class is only open to those working in one of the federal Child Nutrition Programs. Deadline to register: August 11, 9:00AM. 

The ServSafe program helps prepare you for the ServSafe Food Protection Manager Certification exam. Training covers these concepts: the importance of food safety, good personal hygiene, time and temperature control, preventing cross-contamination, cleaning and sanitizing, safe food preparation, receiving and storing food, methods of thawing, cooking, cooling and reheating food, HACCP (hazard analysis and critical control points), food safety regulations, and more. Please note that the August 13th ServSafe session conflicts with the Procurement 101 session.

Important note: The ServSafe exam must be proctored in person. ServSafe operators are taking many precautions to ensure food service employees sitting in exams are as safe as possible, including proper ventilation and adequate spacing between students. You will receive a certificate of participation after completing the course which will qualify you to sit for the exam at any time in the future. Please indicate your exam preferences in the registration form.

There is no recording available for this session.

  • Civil Rights Requirements in Child Nutrition Programs (3 hours), August 14, 1:30 - 4:30 PM

This session will cover how to operate your Child Nutrition Programs in a compliant and accessible manner, including providing reasonable modifications to accommodate disabilities, handling complaints of discrimination, and training requirements. This is applicable to operators of School Meals, Child and Adult Care Food Program (CACFP) and Summer Food Service Program (SFSP). The virtual session will be hosted by Jamie Curley, Child Nutrition Coordinator, Vermont Agency of Education.  

Register for Civil Rights Requirements in Child Nutrition Programs  

Back to Top


Sessions for Day Care Home Sponsors

  • Identifying Whole-Grain Rich (1 hour), August 11, 9:00 - 10:00 AM 

This training will give DCH sponsors an in-depth understanding of whole grain-rich foods in the CACFP. Sponsors will gain the knowledge to successfully identify grains that credit toward the whole grain-rich requirement using several methods in order to train family child care homes. This virtual session will be hosted by Rebecca Cochran, Child and Adult Care Food Program Coordinator, Vermont Agency of Education.   

Register for Identifying Whole-Grain Rich

  • Grain Ounce Equivalents (1 hour), August 11, 10:30 - 11:30 AM

This training will provide CACFP DCH Sponsors with the tools to properly train family child care homes to implement serving and crediting grains in oz equivalents, which will be required as of October 1, 2021.  Participants should be prepared for an interactive webinar which will include calculating oz equivalents using a pen and paper, testing out the Food Buying Guide, and more. This virtual session will be hosted by Rebecca Cochran, Child and Adult Care Food Program Coordinator, Vermont Agency of Education.

Register for Grain Ounce Equivalents 

  • Monitoring Reviews and Audits (1 hour), August 18, 11:30 AM - 12:30 PM 

This session will cover the monitoring requirements for DCH sponsors. We will review the DCH monitoring review form in depth and how to cite findings and assign corrective action when providers are out of compliance. This virtual session will be hosted by Rebecca Cochran, Child and Adult Care Food Program Coordinator, Vermont Agency of Education.  

Register for Monitoring Reviews and Audits 

  • Household Contacts (45 minutes), August 18, 1:00 - 2:00 PM

DCH sponsors are required to perform annual household contacts for a percentage of their family child care homes to ensure providers are only claiming meals to children attending the child care. We will discuss the federal requirements, different methods for performing household contacts, and troubleshoot some of the issues sponsors are facing with receiving this information back from households. This virtual session will be hosted by Rebecca Cochran, Child and Adult Care Food Program Coordinator, Vermont Agency of Education.

Register for Household Contacts   

Back to Top


​​CACFP Sessions

  • Crediting Grains in Ounce Equivalents (2 hours), August 10, 1:00 - 3:00 PM 

This training will provide CACFP Operators with the tools to properly implement serving and crediting grains in oz equivalents. This will prepare CACFP Operators for crediting grains in oz equivalents, which will be required as of October 1, 2021.  Participants should be prepared for an interactive webinar which will include calculating oz equivalents using a pen and paper, testing out the Food Buying Guide, and more. This session will be hosted by Anastasia Tsekeris, CACFP and SFSP Program Technician, Vermont Agency of Education.  

Register for Crediting Grains in Ounce Equivalents 

  • Whole Grain-Rich Fundamentals (2 hours) , August 18, 9:00 - 11:00 AM

This training will give care providers an in-depth understanding of whole grain-rich foods in the CACFP. Trainees will gain the knowledge to successfully identify grains that credit toward the whole grain-rich requirement using several methods. This session will be hosted by Anastasia Tsekeris, CACFP and SFSP Program Technician, Vermont Agency of Education.   

Register for Whole Grain-Rich Fundamentals

  • Unitized Meals (30 minutes), August 20, 1:30 - 2:00 PM 

This webinar is intended to prepare CACFP operators to implement a pre-plated meal service that minimizes contact between recipients while remaining in compliance with federal and state regulations. This webinar addresses requirements of pre-plated meal service, the differences between family style and unitized meals, and application changes within the claiming system that will need to be made. This session will be hosted by Anastasia Tsekeris, CACFP and SFSP Program Technician, Vermont Agency of Education.  

Register for Unitized Meals 

  • Improving Meal Quality & Menu Planning (2 hours), August 21, 2:00 - 4:00 PM 

This training will focus on implementing best practices to maximize nutritional quality of menu offerings. We will discuss strategies to improve menu planning and the meal service environment as well. Participants will be required to review menus and determine how to improve menus, as well as discuss methods of encouraging healthy eating amongst CACFP participants. This session will be hosted by Anastasia Tsekeris, CACFP and SFSP Program Technician, Vermont Agency of Education.  

Register for Improving Meal Quality & Menu Planning  

Back to Top


School Nutrition Sessions

  • Making the Non-profit School Food Service Account Whole during COVID-19 (1 hour), August 10, 10:00 AM - 11:00 AM

This session is intended for food service directors and business managers who are struggling with loss of revenue and added expenses for school meals programs due to COVID-19.  We will discuss all available sources of funding for your child nutrition programs, including the sources of COVID-related funding available.  We will also discuss ideas for replacing lost a la carte and catering revenue.  Participants will be invited to share their own ideas and best practices, in addition to ideas provided by the instructor.  This session will be hosted by Rosie Krueger, State Director of Child Nutrition Programs, Vermont Agency of Education.  

Register for Making the Non-profit School Food Service Account Whole during COVID-19

  • What You Need to Know About Production Records (90 minutes), August 11, 1:00 - 2:30 PM 

Let’s take the stress out of Production Records. In this training we will be going over what they are, why we need them, when you should fill them out, who’s responsible for filling them out and how to complete them. This class will be hosted by Denise Blankenship, Child Nutrition Consultant, Vermont Agency of Education.

Register for What You Need to Know About Production Records 

  • School Food Service Models Put into Action (90 minutes), August 11, 3:00 - 4:30 PM

An interactive discussion of the innovative and practical food service models that SFA’s plan to implement as schools reopen in the midst of the COVID 19 Pandemic. This session will be hosted by Jen Hutchinson, Child Nutrition Consultant, Vermont Agency of Education.  

Register for School Food Service Models Put into Action

  • Universal Meals:  Understanding the Basics and CEP and Provision 2 (1 hour), August 12, 9:30 - 10:30 AM

This session is intended for business managers, food service directors and other administrators who are interested in implementing “Universal Free Meals” for breakfast or both or breakfast and lunch in their schools.  In this informational session, we’ll discuss the programmatic requirements and the financial and logistical considerations for CEP and Provision 2.  Those considering one of these options for the upcoming school year or for future years are all welcome to attend. This session will be hosted by Rosie Krueger, State Director of Child Nutrition Programs, Vermont Agency of Education.  

Register for Universal Meals:  Understanding the Basics and CEP and Provision 2

  • Planning Menus for Uncertain Times (2.5 hours), August 12, 2:00 - 4:30 PM 

As we approach the new school year there is still uncertainty about where the COVID-19 pandemic will lead us, yet our planning process for feeding children must continue.  If you are unsure about how to plan your menu to accommodate a number of different school scenarios, this is the class for you.  We will start with understanding our current applicable USDA rules and relevant waivers, discuss some guiding principles of menu planning and costing menus, and then share menu ideas that you can use or adapt to meet your needs.  There will be ample time for questions about individual situations. This class will be hosted by Kathy Alexander, Director of the MAUSD/ANWSD Food Service Cooperative and Erika Dolan, HUUSD Schools Food & Nutrition Co-Director. Both Kathy and Erika are past presidents, and current board members, of SNA-VT. 

Register for Planning Menus for Uncertain Times

  • Procurement 101 (2 hours), August 13, 1:00 - 3:00 PM 

USDA Regulations require SFAs to follow proper procurement practices for all purchases made out of the school food service account, no matter how small.  Participants will learn what the federal, state, and local procurement regulations are, and how to conduct an informal procurement process for purchases under the small purchase threshold.  In addition, this class will address how SFAs can purchase local foods and still comply with the USDAs procurement regulations. This class is appropriate for school food service managers as well as administrators and business managers who assist school food service programs with purchasing. This class will be hosted by Michael Carr, Procurement Consultant, Vermont Agency of Education. Please note that the Procurement 101 session conflicts with the August 13th ServSafe session.

Register for Procurement 101

  • Determining Eligibility for Free and Reduced Price School Meals (3.5 hours over three days), August 18 & 19, 2:30 - 3:30 PM, August 20, 2:30 - 4:00 PM

These sessions will be hosted by Rosie Krueger, State Director of Child Nutrition Programs, Vermont Agency of Education.

Module 1: The Role of the Determining Official (1 hour) August 18, 2:30 - 3:30 PM - This is the first of a 3 part series of sessions on determining eligibility for free and reduced price school meals.  In this module, we will cover the responsibilities of the determining official, the timeline for the process, confidentiality and disclosure requirements, and where to find answers when faced with a  unique scenario.  This module is critical for new determining officials and it is important for those who have not attended training in several years.  Determining officials who attended training last year (2019) may skip this module and go directly to Parts 2 and 3, but are welcome to join if they wish.

Register for Module 1: The Role of the Determining Official

Module 2: Direct Certification (1 hour) August 19, 2:30 - 3:30 PM - This is the second in a 3 part series of sessions on determining eligibility for free and reduced price school meals.  In this session, we will discuss what direct certification means and the different ways a child may be directly certified for free school meals.  We will cover how to obtain information on directly certified students from the Agency of Education and other direct certification sources, how to extend benefits to other children in the household when allowable, and how to issue benefits and maintain the direct certification list and other required documentation. 

Register for Module 2: Direct Certification

Module 3: Processing Free and Reduced Meal Applications (1.5 hours) August 20, 2:30 - 4:00 PM - This is the third in a 3 part series of sessions on determining eligibility for free and reduced price school meals. In this session, we will discuss how to process free and reduced meal applications, common errors, how to issue benefits to households, and how to maintain required documentation.  This module will include a hands-on section where participants will practice processing several applications.  Please have a calculator, pencil, and paper available for this module.  A packet of sample applications will be emailed to participants ahead of time for those who wish to print them out and practice on a hard copy application. 

Register for Module 3: Processing Free and Reduced Meal Applications

  • Fresh Fruit and Vegetable Program (FFVP) (30 minutes), August 19, 1:30 - 2:00 PM 

This class will review the Fresh Fruit & Vegetable Program (FFVP) requirements for elementary schools that are eligible to participate. Participants will learn all about the Fresh Fruit and Vegetable Program (FFVP), how beneficial it is for the students, best practices, how to submit a claim and the program rules & regulations in order to run an effective and successful FFVP program. This class will be hosted by Denise Blankenship, Child Nutrition Consultant, and Cheryl Rogers, Grants Specialist, Vermont Agency of Education.

Register for Fresh Fruit and Vegetable Program (FFVP)

  • Preparing for your Procurement Review (2 hours), August 20, 9:00 - 11:00 AM 

USDA has mandated that state agencies conduct procurement reviews in addition to their Administrative Review. A procurement review is a review of the SFA procurement activities related to school nutrition programs.  The review is intended to ensure that you follow federal, state and local procurement rules and regulations. Preparing for this review can be time-consuming and confusing. This course will review the review, what to expect, and what documents are required. This class will be hosted by Michael Carr, Procurement Consultant, Vermont Agency of Education.

Register for Preparing for your Procurement Review 

  • Verification of Free and Reduced Eligibility Process (2 hours 15 minutes), August 21, 9:00 - 11:15 AM 

Verification is the piece of the Free and Reduced Application process that confirms eligibility status for a small portion of students based on back-up documentation submitted by households. We will cover the process, timeline, and completing the Verification Report in the online system. This class will be hosted by Jamie Curley, Child Nutrition Coordinator, Vermont Agency of Education.  

Register for Verification of Free and Reduced Eligibility Process

Back to Top

 

Contact Us

Vermont Agency of Education
Secretary Daniel M. French
1 National Life Drive, Davis 5
Montpelier, VT 05620-2501

Web and Document Accessibility Policy​
Public Records Requests

Phone: (802) 828-1130 | Fax: (802) 828-6430
aoe.edinfo@vermont.gov
Staff Directory | Division Phone Numbers

all-mega-footer-events-list

all-pages-mega-footer-website-policies

all-pages-crisis-text-line

all-mega-footer-news

all-pages-mega-footer-nondiscrimination

all-mega-footer-mandated-reporter

Connect with Us

Twitter icon
Facebook icon
Instagram icon
Google+ icon
YouTube icon
RSS icon